Hail, Effingham
- When
- August 16, 6:05 PM EST to 6:08 PM EST
- Where
- Effingham County, Springfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.367, -81.317
1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 16, 1:45 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 245 PM EDT SAT AUG 16 2003 A WEAK SHORT WAVE MOVING ACROSS ERN CAROLINAS THIS AFTERNOON WITH A SLIGHTLY STRONGER SHORT WAVE MOVING OUT OF ERN TN THIS EVENING AND DURING THE OVERNIGHT TIME FRAME. AS A RESULT WILL NOT LIMIT CONVECTION TO EARLY EVENING. ON SUNDAY...EAST COAST UPPER LEVEL TROF BEGINS SETTING UP AGAIN AND WILL BE THE DOMINANT WEATHER FEATURE THROUGH MUCH OF NEXT WEEK. SHORT WAVE ENERGY WILL CONTINUE TO MOVE ACROSS THE SE STATES WITH THE NEXT IMPULSE MOVING THRU THE AREA SUN EVENING/SUN NIGHT. ADDITIONAL IMPULSES WILL ROTATE AROUND THE BASE OF THE TROF INTO THE MIDDLE OF NEXT WEEK WHICH WILL MAKE TIMING A LITTLE DIFFICULT TO PIN DOWN THE PRECIP. A MOIST UNSTABLE SW FLOW WILL CONT OVER THE AREA AHEAD OF SFC FRONT INTO THE FIRST PART OF NEXT WEEK. MODELS TRY TO BRING THE SURFACE COLD FRONT THRU SC AND GA ON TUES...ACTUALLY TAKING IT S OF THE ALTAMAHA RIVER. STILL A LITTLE SKEPTICAL ABOUT FRONT HOLDING TOGETHER THAT FAR SOUTH. WITH THE UNSETTLED WEATHER PATTERN OVER THE AREA...WILL CONTINUE MAINLY SCATTERED SHOWERS AND TSTMS THRU THE PERIOD AND NOT TRY TO PIN DOWN AFTERNOON AND EVENING. HIGH TEMPS WILL REMAIN NEAR NORMAL NEXT COUPLE OF DAYS WHILE LOWS WILL BE A COUPLE OF DEGREES ABOVE NORMAL. MODELS SUGGESTING THAT HIGH TEMPS WILL BE A CUPLE DEGREES BELOW NORMAL AFTER TUES AS THICKNESSES HAVE SHOWN A SLIGHT DECREASE. MARINE...SOUTHWESTERLY FLOW WILL CONTINUE AS HIGH PRESSURE REMAINS IN CONTROL OVER THE WATERS THROUGH MONDAY. MODELS ARE INDICATING A FRONT MOVING THROUGH THE AREA ON TUESDAY...SAGGING WELL SOUTH OF THE WATERS BY TUESDAY. GIVEN THE CLIMATOLOGICAL UNLIKELIHOOD OF SUCH AN EVENT...HAVE GONE WITH A COMPROMISE OF CONTINUED SOUTH-SOUTHWEST WINDS OVER THE GA WATERS...WITH A VARIABLE WIND OVER THE SC WATERS. CONFIDENCE IS NOT EXTREMELY HIGH IN EITHER SOLUTION AT THIS POINT. NO FLAGS. .CHS... GA...NONE. SC...NONE. 30/JR
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-160945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 349 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER SANTEE AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
SCZ044-045-161915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 212 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER COUNTY INCLUDING LAKE MOULTRIE THROUGH 315 PM EDT... AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 5 MILES NORTHEAST OF DUNCAN CHAPEL...OR ABOUT 12 MILES NORTH OF SAINT GEORGE...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND REEVESVILLE...MOUNT ZION...DUNCAN CHAPEL...SPRING HILL... SANDRIDGE...EBENEZER...HUSSERTOWN...BLACK CREEK...PRIOLEAU... MOOREFIELD...EADYTOWN...CROSS ROADS AND BONNEAU THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT IF YOU ARE CAUGHT ON THE OPEN LAKE WATER...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0400 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0357 PM JEDBURG SC WIND DAMAGE
08/16/03 DORCHESTER SEVERAL TREES DOWN ACROSS
POWER LINES IN
JEDBERG...RIDGEVILLE AND
ST. GEORGE. REPORTED BY
DORCHESTER CTY 911.
JRSCZ043>045-049-050-162130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 410 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BERKELEY COUNTY... SOUTHERN DORCHESTER COUNTY...CHARLESTON COUNTY AND SOUTHERN COLLETON COUNTY THROUGH 530 PM EDT... AT 410 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STORM THUNDERSTORMS EXTENDING FROM WEST OF WALTERBORO TO SUMMERVILLE TO JUST EAST OF MONCKS CORNER. THESE STORMS WERE MOVING SOUTHEAST AND WILL AFFECT GOOSE CREEK...NORTH CHARLESTON... CHARLESTON...MOUNT PLEASANT AND JAMES ISLAND THROUGH 530 PM. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED WITH THIS STORM. SCW
GAZ100-101-SCZ042-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 657 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY AND HAMPTON COUNTY THROUGH 800 PM EDT... THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS TO 45 MPH WILL AFFECT LOCATIONS AROUND SPRINGFIELD...STATESBORO AND ESTILL THROUGH 800 PM. THE STORMS MAY PRODUCE FLOODING OF DRAINAGE AREAS AND ROADS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES. SCW
The Charleston,SC radar (KCLX), 41 km away, was scanning. The volume nearest the first event began at 23:04 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Heavy rain caused flooded roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379563, 5379562.